HERBAL MEDICINE IMPLICATED IN LIVER FAILURE
Another case of acute hepatitis and liver failure linked to
consumption of the Chinese herbal medication, ma-huang, has
been reported by clinicians at the University of California at
San Francisco (UCSF).
A 63-year-old Chinese woman developed fulminant liver
failure requiring transplantation following the use of the
mixture of 12 plant species. She was one of three people who
presented to UCSF with acute hepatitis associated with Chinese
herbal medications during a two-month period.
"The patient transplanted did not have a history of
chronic liver disease nor alcohol consumption," Eric M.
Yoshida and colleagues from UCSF wrote ("Chinese Herbal
Medicine, Fulminant Hepatitis, and Liver
Transplantation," American Journal of Gastroenterology,
December 1996;91(12):1647-1648). "Viral studies, however,
revealed seropositivity for hepatitis B surface antigen and
hepatitis B core antibody (HBcAb) IgG; serum hepatitis B virus
DNA was 511."
Lake et al. noted that serology for HBcAb IgM was negative.
Serologies for hepatitis C, hepatitis A IgM, and hepatitis D,
likewise, were negative.
When first admitted to the hospital, the woman was notably
jaundiced and encephalopathic with no stigmata of chronic
liver disease, and initial clinical impression was of
fulminant viral hepatitis. A history was taken and the woman
acknowledged taking the Chinese herbal medication ma-huang for
a one-week period four weeks before admission.
Coagulopathy, jaundice, and encephalopathy progressively
worsened requiring endotracheal intubation. Liver
transplantation was performed and gross inspection of the
explanted liver revealed marked collapse and very small
regenerative nodules. Histologic examination of the explant
revealed massive centrilobular necrosis with periportal bile
ductular proliferation and inflammation.
The UCSF cases are not the first to implicate ma-huang in
the development of acute hepatitis and liver failure. In 1996,
Nadir et al. also reported such a case (Am J Gastroenterol
"Our transplanted patient would have had a fatal
outcome, which is infrequently reported, had an allograft not
been available," Yoshida et al. wrote.
"The recent experience at UCSF demonstrates that liver
injury from traditional Chinese medicines does not always
resolve, and urgent transplantation may be required. It
remains to be seen whether or not the recent cluster of cases
at UCSF represents a trend that grows with the increasing use
of 'alternative' medicines."
The corresponding author for this study is John R. Lake,
Department of Medicine and Pathology, University of California
at San Francisco..